Friday , November 24 2017
Home / Resources / Disasters Averted / Sometimes it Takes a Human

Sometimes it Takes a Human

63-year-old male, moderate cognitive impairment and lives alone. Patient lost a significant amount of weight, frequent symptomatic hypoglycemia, including light-headedness and dizziness, requiring lowering and stopping some of his glucose lowering medications. GLP-1 was stopped and his glucose levels were in normal range. We were very clear that he should not resume his GLP-1 until we saw him again.

I received a call from the pharmacy asking for a renewal on his GLP-1. I was so glad it was me that received the message. I wondered who was asking, the pharmacy or the patient. I called the pharmacy, and sure enough it was them asking for an automatic refill.  I told them not to renew it, told my staff the same, then called the patient to make sure he knew not to resume it. This all happened because of “automatic refills” at the pharmacy. Glad to be human and intervene.
Lessons Learned:
  • Always check with provider before renewing medications.
  • There’s a lot of “systems” in the big system. They may not all communicate.
  • Be the person/human who communicates, especially with the patient.
Anonymous

If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).

Copyright © 2016 HIPER, LLC